0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Modafinil-Induced Reversible Hyperkinetic Nondystonic Movement Disorder in a Patient With Major Depressive Disorder
Alexander Luborzewski; Francesca Regen; Frank Schindler; Ion Anghelescu
The Journal of Neuropsychiatry and Clinical Neurosciences 2006;18:248-249.

SIR: Fatigue, lack of energy, and lassitude are commonly reported symptoms in major depressive disorder and are likely to persist as residual conditions in patients with partial response to antidepressant therapy. Modafinil, a newer psychostimulant, has been used as an augmentation strategy to treat persistent fatigue and sleepiness in patients with major depression who are partial responders to antidepressant treatment.1 Furthermore, modafinil may fasten the onset and degree of resolution of symptoms of depression with fatigue when combined with selective serotonin reuptake inhibitor treatment.2 Modafinil seems to be generally well tolerated; frequent adverse events include headaches, nausea and nervousness, which are transient in most cases.

+

Case Report

A 76-year-old female patient with a history of major depressive disorder (DSM-IV), was admitted to the psychiatric department with a severe major depressive episode (Hamilton Depression Rating Scale) in August 2003. After partial response with venlafaxine 150 mg/d and concomitant treatment with zopiclone 7.5 mg/d for insomnia, she still suffered from severe lack of energy, persistent fatigue and lassitude. Modafinil 200 mg/d was then administered as augmentation to ongoing antidepressant therapy with rapid improvement of residual symptoms and full remission from depression after 2 weeks of treatment (Hamilton Depression Rating Scale). The patient was discharged with venlafaxine 150 mg/d and modafinil 200 mg/d and subsequently was followed at our outpatient clinic. After 4 months of continuous treatment, the patient presented with bothersome, nondystonic, hyperkinetic, involuntary movements affecting the orofacial region and the lower limbs, which had developed over the past 4 days. After discontinuation of modafinil, the drug-induced movement disorder improved and then finally disappeared completely within 4 days.

+

Comment

The authors report a case of a severe and disabling, but reversible, orofacial and lower limb hyperkinetic, nondystonic, modafinil-induced movement disorder. No such movement disorders have been observed in patients treated with modafinil for daytime sleepiness or narcolepsy even in large-scale trials.3 Neither have there been any reports on those disorders in depressed patients receiving modafinil as an augmentation strategy. A causal relationship between the intake of modafinil and the movement disorder described seems probable, because the movement disorder developed within a timeframe of 4 months of continuous treatment with modafinil, which is in line with a case report on orofacial dyskinesias following a 10-month period of treatment with the modafinil derivative adrafinil.4 Furthermore, the movement disorder completely resolved within 4 days after discontinuation of modafinil. This case report supports further evidence that, like in the case of antipsychotics,5 elderly patients might have a greater risk for developing hyperkinetic movement disorders.

.
Fava M, Thase ME, DeBattista C: A multicenter, placebo-controlled study of modafinil augmentation in partial responders to selective serotonin reuptake inhibitors with persistent fatigue and sleepiness. J Clin Psychiatry 2005; 66:85—93
 
.
Ninan PT, Hassman HA, Glass SJ, et al: Adjunctive modafinil at initiation of treatment with a selective serotonin reuptake inhibitor enhances the degree and onset of therapeutic effects in patients with major depressive disorder and fatigue. J Clin Psychiatry 2004; 65:414—420
 
.
US Modafinil Multicenter Study Group: Randomized trial of modafinil as a treatment for the excessive daytime somnolence of narcolepsy. Neurology 2000; 54(5): 1166—1175
 
.
Thobois S, Xie J, Mollion H, et al: Adrafinil-induced orofacial dyskinesia. Mov Disord 2004 Aug; 19(8):965—966
 
.
Kane JM, Woerner M, Lieberman J: Tardive dyskinesia: prevalence, incidence, and risk factors. Psychopharmacology (Berl) Suppl 1985; 2:72—78
 
+

References

.
Fava M, Thase ME, DeBattista C: A multicenter, placebo-controlled study of modafinil augmentation in partial responders to selective serotonin reuptake inhibitors with persistent fatigue and sleepiness. J Clin Psychiatry 2005; 66:85—93
 
.
Ninan PT, Hassman HA, Glass SJ, et al: Adjunctive modafinil at initiation of treatment with a selective serotonin reuptake inhibitor enhances the degree and onset of therapeutic effects in patients with major depressive disorder and fatigue. J Clin Psychiatry 2004; 65:414—420
 
.
US Modafinil Multicenter Study Group: Randomized trial of modafinil as a treatment for the excessive daytime somnolence of narcolepsy. Neurology 2000; 54(5): 1166—1175
 
.
Thobois S, Xie J, Mollion H, et al: Adrafinil-induced orofacial dyskinesia. Mov Disord 2004 Aug; 19(8):965—966
 
.
Kane JM, Woerner M, Lieberman J: Tardive dyskinesia: prevalence, incidence, and risk factors. Psychopharmacology (Berl) Suppl 1985; 2:72—78
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 53.  >
APA Practice Guidelines > Chapter 0.  >
APA Practice Guidelines > Chapter 7.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines